Montana, 2009Hail in Montana, May 19, 2009
May 19, 2009 · NWS GGW · 3 events in 1 county or zone
A developing surface low pressure over eastern Montana helped to pull a warm and unstable airmass into the region from the south by the afternoon. An upper trough moving toward the area from the Pacific Northwest provided an extra contributor to the development of the thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A developing surface low pressure over eastern Montana helped to pull a warm and unstable airmass into the region from the south by the afternoon. An upper trough moving toward the area from the Pacific Northwest provided an extra contributor to the development of the thunderstorms. The thunderstorms were only observed to be severe within a small area in Valley County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 19, 6:48 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, May 19, 6:48 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
748 PM MDT TUE MAY 19 2009
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
OVERALL FLAVOR OF THE FORECAST WELL ON TRACK WITH COLD FRONT
SCHEDULED TO SWOOP THRU LATER THIS EVENING AND TONIGHT. IN ADVANCE
SOME SHOWERS AND THUNDERSTORMS ARE AFFECTING PARTS OF THE CWA.
MAIN THRUST OF THE EVENING UPDATE WAS TO REARRANGE POPS A BIT FOR
THIS EVENING TO BETTER ACCOUNT FOR CURRENT ACTIVITY. WIND HAS
DROPPED BELOW ADVISORY CRITERIA ACROSS FORT PECK LAKE...THEREFORE
THE ADVISORY WAS ALLOWED TO EXPIRE AT 6 PM. WHEN THE FRONT MOVES
ACROSS THE LAKE TONIGHT WIND MAY AGAIN APPROACH CRITERIA...BUT
THINKING FOR NOW IS IT WILL FALL JUST A BIT SHORT. DID NOT FEEL
THE NEED TO MESS MUCH WITH TEMPERATURES OR SKY COVER AS THEY
LOOKED ABOUT RIGHT.
PREVIOUS DISCUSSION...
PASSAGE OF AN UPPER LEVEL TROUGH SHOULD HELP TO KICK-OFF SHOWERS
AND A FEW THUNDERSTORMS THIS AFTERNOON...CONTINUING OVERNIGHT. MOST
LIKELY AREAS FOR INITIAL PRECIPITATION THIS AFTERNOON IS WEST OF
GLASGOW WITH SHOWERS MOVING EASTWARD OFF OF HIGHER TERRAIN...AND
TO THE SOUTH AND SOUTHWEST ALONG A WARM FRONT. SOUTH OF THE WARM
FRONT IS ALSO AN AREA OF HIGHER INSTABILITY. IF NOTHING INITIATES
THIS AFTERNOON...SHOWERS SHOULD STILL OCCUR OVERNIGHT AS A COLD
FRONT IS DRAWN THROUGH THE AREA. A SECOND BOUNDARY PASSES THROUGH
THE AREA WEDNESDAY MORNING WHICH ALSO CARRIES A CHANCE OF SHOWERS
WITH IT.
WIND PICKS-UP AGAIN WEDNESDAY. WINDS ALOFT ARE QUITE STRONG WITH
THE UPPER LEVEL STORM TOPPING 90 KTS AT 400 MB. CLOSER TO THE
SURFACE...25 TO 35 KTS ARE AVAILABLE TO BE MIXED TO THE SURFACE.
BY THURSDAY CHANCES OF PRECIPITATION DECLINE AS WELL AS THE WINDS
AS THE AREA IS IN MILD NORTHWESTERLY FLOW IN THE WAKE OF THE
PASSING SYSTEM.
WITH PASSAGE OF COLD FRONT...THURSDAY WILL BE QUITE A BIT COOLER
WITH A MORNING LOW IN THE MID 30S AND LOW 30S NEAR THE CANADIAN BORDER.
THIS COULD BE THE LAST CHANCE THIS YEAR FOR FROST IN THE
AREA..GIVEN THE LONG-TERM FORECAST. MARTIN
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE EXTENDED PERIOD STARTS WITH NEARLY ZONAL FLOW ACROSS THE
NORTHERN ROCKIES. THE LATEST 12Z GFS RUN KEEPS THE ZONAL FLOW OVER
MONTANA THROUGH THE WEEKEND. IT ALSO SHOWS AN AREA OF TROFFINESS
PASSING THROUGH THE CENTRAL ROCKIES SOUTH OF THE ZONAL FLOW OVER
MONTANA. GFS IS GENERATING SOME QPF ACROSS SOUTHERN AND CENTRAL
MONTANA SATURDAY NIGHT AND SUNDAY DUE TO THIS TROFFINESS. THE 12Z
RUN OF THE ECMWF IS ALSO MAINTAINING ZONAL FLOW OVER THE WEEKEND
ACROSS MONTANA. IT ALSO HAS THE SAME AREA OF TROFFINESS ACROSS THE
CENTRAL ROCKIES MOVING TO THE EAST SATURDAY NIGHT AND SUNDAY SOUTH
OF THE REGION. THE ECMWF IS ALSO GENERATING QPF BUT HAS MORE OF A
BULLSEYE ACROSS THE DAKOTAS. PRECIPITATION WILL BE POSSIBLE
SATURDAY NIGHT AND SUNDAY SO WILL KEEP A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE FORECAST FOR SATURDAY NIGHT THROUGH
SUNDAY.
AS THIS AREA OF TROFFINESS MOVES OFF TO THE EAST AN UPPER RIDGE BEGINS
TO BUILD OVER THE WEST COAST. THE ZONAL FLOW OVER MONTANA WILL
CHANGE TO NORTHWEST FLOW AND ALLOW A FAST MOVING SHORT WAVE TO
MOVE OUT OF ALBERTA AND THROUGH EASTERN MONTANA ON MONDAY. SO WILL
CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST
FOR MONDAY. ON TUESDAY THE UPPER RIDGE OVER THE WEST COAST WILL
MOVE EASTWARD AND BUILDS INTO NORTHERN ALBERTA. THE RESULT WILL BE
DRY CONDITIONS WITH WARMER TEMPERATURES FOR THE REMAINDER OF THE
EXTENDED. RAS
PREVIOUS DISCUSSION...FLAT UPPER RIDGE IN NEARLY ZONAL FLOW
ALOFT WILL BRING DRY WEATHER TO THE AREA ON FRIDAY. FOR SATURDAY
AND BEYOND...THE ZONAL FLOW ALOFT WILL GRADUALLY BECOME WNW EARLY
NEXT WEEK. SOME WEAK WAVES PASSING THOUGH MONTANA MAY BE ENOUGH TO
BRING A SHOWER OR THUNDERSTORM TO THE FORECAST AREA. NO
SIGNIFICANT WEATHER SYSTEMS ARE EXPECTED AT THIS TIME. WILL
MENTION A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS FOR THE WAVES.
FORRESTER
&&
.AVIATION...
WINDS WILL BRIEFLY DIMINISH THIS EVENING AS A LOW PRESSURE SYSTEM
APPROACHES THE AREA. LOOK FOR SCATTERED MID AND HIGH CLOUDS MOST
OF TONIGHT. A MIX OF LOW AND MID LEVEL CLOUDS WITH SCATTERED
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A FRONTAL PASSAGE. MAY
SEE BRIEF PERIODS OF MVFR CONDITIONS TONIGHT IN A SHOWER OR
THUNDERSTORM. BEHIND THE FRONT STRONG NORTHWEST WINDS WILL
INCREASE TO 20 TO 25KTS GUSTING TO 35KTS INTO WEDNESDAY.
OTHERWISE...EXPECT VFR CONDITIONS. RAS/GAH
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 9 AM TO 8 PM MDT WEDNESDAY FOR FORT PECK
LAKE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 19, 1:47 PM MST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
247 PM MDT TUE MAY 19 2009
MTZ016-017-022-023-200900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
GARFIELD-MCCONE-
247 PM MDT TUE MAY 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WINDS AROUND 20 MPH GUSTING TO 25 MPH WILL GRADUALLY DECLINE THIS
EVENING. LAKE WIND ADVISORY WILL EXPIRE AT 6PM THIS EVENING FOR
FORT PECK LAKE.
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. ANY STORMS
WHICH DEVELOP BEFORE SUNSET MAY BRIEFLY REACH SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WIND WILL AGAIN PICK UP WEDNESDAY MORNING TO AROUND 25 MPH WITH
HIGHER GUSTS. WINDS SHOULD DIMINISH IN THE EVENING. A LAKE WIND
ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM 9 AM TO 8 PM ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ020-021-024>027-060-062-200900-
WESTERN ROOSEVELT-PETROLEUM-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
SOUTHWEST PHILLIPS-EASTERN ROOSEVELT-
247 PM MDT TUE MAY 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. ANY STORMS
WHICH DEVELOP BEFORE SUNSET MAY BRIEFLY REACH SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Hail, Valley
- When
- May 19, 8:03 PM MST to 8:06 PM MST
- Where
- Valley County, 1 mi WNW of Frazer to 4 mi WNW of Frazer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.056, -106.050
A traveler reported quarter-size hail on Highway 2 from one mile west to four miles west of Frazer.
Hail, Valley
- When
- May 19, 8:06 PM MST
- Where
- Valley County, 1.46 mi NNW of Frazer
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.070, -106.040
The public reported 1.25 hail near Frazer.
Hail, Valley
- When
- May 19, 8:09 PM MST
- Where
- Valley County, 0.83 mi NW of Frazer
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.060, -106.040
The public reported golf ball size hail near Frazer.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Florida, May 19 to 24, 20091 death · $69 million · 3 events
- Rip Current in Louisiana, May 19, 20091 death · 1 event
- Heat in California, May 19, 20091 death · 1 event
- Lightning Strike in Colorado, May 19, 2009$200,000 · 1 event
- Tornado and Damaging Wind in Florida, May 19, 2009$100,000 · EF0 · 2 events
- Flood in Alaska, May 19 to 24, 2009$40,000 · 1 event
- Frost and Freeze in New York, May 19, 200920 events
- High Surf in Hawaii, May 19, 20091 injured · 1 event
- Frost and Freeze in Vermont, May 19, 20092 events
- Frost and Freeze in Massachusetts, May 19, 20092 events
- High Wind in Idaho, May 19, 200968 kt wind · 2 events
- Frost and Freeze in Connecticut, May 19, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159836, 159837, 159838.